Discrimination in the ER

Healthcare disparity is a critical issue for those who live with an intellectual disability.  Luckily my son with an intellectual disability does have a primary care physician but there have been times when we have had to use the local ER for treatments.  I have had major concerns with the knowledge base and assessment skills of the ER physicians the last two times we have had to utilize these services.

My son had an injury which appeared to be a broken bone in his foot.  He does not complain of pain but knew something was wrong – it didn’t stop him from walking and jumping as usual though but the swelling and bruising was increasing and causing me concern.

In the ER my son was causing a commotion – getting agitated and screaming – calling out to anyone who passed the door or window “x-ray now” –  the staff closed the door to our room but a few minutes later the nurse came in and said that they had ordered some medication for him.  I asked what it was and I was told ibuprofen and Ativan.  (Ativan (Lorazepam) is a benzodiazepine used for anxiety) The dose of Ativan was a large dose.  I refused this knowing that it has caused increased agitation in the past but said he would take the ibuprofen (although he wasn’t complaining of pain.).

The nurse seemed questioning of my response and said that he would need to stay still for the x-ray.  I told her that he would have no problem staying still and the reason he was agitated was because he wanted to have the x-ray and get out of there – he had other plans and the longer he was in the ER the chance of him missing out on his other plans increased.  That’s what all the commotion was about – not the fact that he was in pain.

She left but the doctor came in and said “he needs to have Percocet to calm down – he is bothering the other patients”

This I could not believe – why was he saying that my son needed to take Percocet because others were being bothered?  Is that a medical reason to medicate someone needlessly? Plus giving my son a narcotic would increase his fall risk  – he lacks the understanding to stay off his foot and to be careful – it would not be wise to medicate him needlessly.

I was in the middle of declining this when the X-ray tech came in the room and was ready to take my son.  My son immediately calmed down and was a perfect angel for the x-ray.  Once this was done the commotion stopped and they realized the sooner they got him taken care of and out of there the better for everyone.

Yes, he did have a broken bone, a boot was applied and we were out of there – He did not receive the Ativan or Percocet but only because I was there to advocate for him.

The other situation was at the same ER.  My son had a fever and was difficult to rouse, lethargic and unable to stand due to weakness.  He had had some upper respiratory symptoms previous to this spike in fever.

The assessment started with a lab draw and they also did a Valproic Acid level (one of his routine medications).  Unfortunately the Valproic Acid level was the first lab result obtained and it was high. The doctor told me the reason my son was lethargic was because his Valproic Acid level was high.  I tried to explain that it was high because he had had his dose just 2 hours prior to the test and the test was not accurate.  I could not convince the doctor that this WAS NOT the issue that was causing lethargy.

The doctor did not even listen to my son’s lungs or look at the rest of the tests (they clearly indicated there was an infection) because his mind was made up the reason for the lethargy was an elevated Valproic Acid. Below are the discharge instructions my son received for this ER visit – totally not appropriate for his real diagnosis.

SPECIAL INSTRUCTIONS

hold valproate for one day and then talk with your PMD to reduce the daily dosing

MEDICAL INSTRUCTIONS

MEDICATION REACTION, OTHER

DRUG REACTION (Other type)

You are having a reaction to a drug you have taken. This can cause a variety of symptoms including dizziness, headache, rash, nausea, vomiting, stomach pain, diarrhea, constipation, trouble breathing, high or low blood pressure, and others.

In most cases, the reaction goes away within 1—12 hours. However, it will probably occur again if you take this same medicine. Your doctor will advise you whether to switch to another type of medicine or discontinue

treatment.

HOME CARE:

l) Other medicine may be advised to reduce your symptoms until the drug effect wears Off. Follow your doctors advice on this.

2) Once the reaction has gone away, there should be no further problem as long as you don’t take the same drug again.

I did follow up with the Medical Team at the Hospital regarding this mis-diagnosis and my impression that they just didn’t care.  They saw a person coming in who had an intellectual disability and assumed something that wasn’t.  

Also, I did not hold his Valproic Acid that evening and his level was perfect the next morning (as I knew it would be since that was not the problem!)

This is extremely concerning to me and indicates the need for training of for medical professionals and advocates so that people with intellectual disabilities receive health care that is up to the standard of care for every other person.  People with intellectual disabilities have all the same illnesses and injuries that everyone else has and need to be treated appropriately for their symptoms – not treated on assumptions or what others may need.

 

Vanderbilt  Kennedy Center for Excellence in Developmental Disabilities has published an extensive resource to help healthcare providers with training and resources.

Toolkit for Primary Care Providers

 

 

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s